Jump to content
CrazyBoards.org

Recommended Posts

I really, really, miss saphris. On it, I felt possibly the best I've ever felt. But the weight gain was just excessive. Now I'm back on seroquel, with this depression that just insists on lingering. Recently, I've made some big dietary changes - I started doing weight watcher's, to be specific - and I'm wondering if that might allow me to restart saphris, without the weight gain. So, just wondering if anyone's been able to successfully manage weight whilst on a fattening AAP? I know there must be someone, right? Right?

Link to comment
Share on other sites

I'm still working on mine. But, FWIW, one of my coworkers has been losing weight while on Clozaril just with calorie control. She's on a 1,200 calorie diet. Pretty minimal, which might be hard to swing, but it's working for her. She no longer needs her blood pressure medication, and her blood sugar is starting to stabilize. Her doctor thinks she might not need glucophage for much longer.

It is possible, I think. Just need to find what works. I'm going to try a dietitian (again), and see what plan she comes up with. I'll report back. I have about thirty pounds to lose courtesy of Abilify.

Link to comment
Share on other sites

I don't know if this counts but I lost weight on Lexapro. I was SO freaked out before taking the med about weight gain. It takes me eons to lose a single pound. So I started a diet before I started the med. I basically cut out carbs, mostly wheat because I think I may have a wheat allergy.

I drilled my pdoc about weight gain as well. She's seen people gain weight on Wellbutrin which supposedly does not make you gain weight. I guess she basically said you gain weight by eating more calories than you burn. I know the meds change our inner chemistry as well but I just refused to let myself gain weight on Lexapro. I put my flabby foot down. Now that my body is used to my combo my weight fluctuations seem totally related to the amount of exercise I get, how much I eat for reasons other than hunger and my portion control.

Link to comment
Share on other sites

I think that just about any psych med can make you gain weight. Maybe it's just me, but if I had to choose between being fat and happy or skinny and miserable, I'd opt to be fat and happy. It's always possible to lose weight, even though it may be very difficult, but it is extreeeeeeeemly difficult to change your brain.

Link to comment
Share on other sites

I haven't had a lot of luck with weight loss while on meds (and gain like a bear going into hibernation on AAPs), but that is mainly because I haven't made the effort for better eating and more exercise. However, my pdoc did tell me that one of his patients that had gained 100 pounds on Depakote in one year, lost all of it by drastically changing his diet. My doc doesn't recommend his method (eating only one meal a day), but he did say that it is possible to get rid of the weight with enough determination. Now if he would just prescribe me a determination pill, that would be great.

Maybe it's just me, but if I had to choose between being fat and happy or skinny and miserable, I'd opt to be fat and happy.

Sigh... I wish that were the choice I get. I get to be either fat and miserable or fat and slightly less miserable. Meds just don't do much for me, and if I am off of them, I get lethargic/depressed & eat for comfort. (Here is one of the only things that makes me miss mania-- weight loss. Lost 30ish pounds during a 3 month Super Mania once.)

Link to comment
Share on other sites

Supposedly the worst of the metabolic crap takes place over the first month or two and after that it's just increased appetite due to action on histimine receptors. If you can eat like a diabetic the first two months and then watch your apatite after that you should be able to keep the worst of it off.

Link to comment
Share on other sites

Supposedly the worst of the metabolic crap takes place over the first month or two and after that it's just increased appetite due to action on histimine receptors. If you can eat like a diabetic the first two months and then watch your apatite after that you should be able to keep the worst of it off.

Hmmm.... Everything I've seen seems to suggest the opposite of that. That initial gains are due to increased appetite, while long term gains are due to metabolic stuff. Either way, it just sucks.

Link to comment
Share on other sites

I think that just about any psych med can make you gain weight. Maybe it's just me, but if I had to choose between being fat and happy or skinny and miserable, I'd opt to be fat and happy. It's always possible to lose weight, even though it may be very difficult, but it is extreeeeeeeemly difficult to change your brain.

In theory, that sounds great. In practice, however, I don't seem able to be happy whilst fat, alas. Undepressed, sure, but not happy.

Link to comment
Share on other sites

Supposedly the worst of the metabolic crap takes place over the first month or two and after that it's just increased appetite due to action on histimine receptors. If you can eat like a diabetic the first two months and then watch your apatite after that you should be able to keep the worst of it off.

Hmmm.... Everything I've seen seems to suggest the opposite of that. That initial gains are due to increased appetite, while long term gains are due to metabolic stuff. Either way, it just sucks.

This was the claim made in the TLP blog post on the subject and also what my pdoc says he's heard from many pharma reps though he remains incredulous. The official word from big pharma is that the metabolic side effects slow down a lot after the first couple months.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...